Overdose or immediate danger? Call 911 · In crisis? Call or text 988 · SAMHSA Helpline: 1-800-662-4357 · Text HOME to 741741

Spotting the signs — in yourself or someone you love

Addiction rarely announces itself. It grows quietly, often hidden under excuses, routines, and a person who is genuinely trying to hold it together. These signs don't mean someone is a bad person. They mean someone needs help.

Signs of a problem with alcohol or substances — in yourself

  • You use more than you planned to, or for longer than you intended
  • You've tried to cut down or stop and couldn't
  • You spend a lot of time getting, using, or recovering from the substance
  • Cravings or urges to use are hard to ignore
  • Use is interfering with work, school, or family responsibilities
  • You keep using even though it's causing problems in your relationships
  • You've given up things you used to enjoy in order to use
  • You use in situations where it's physically dangerous
  • You need more of the substance to feel the same effect (tolerance)
  • When you stop, you feel physically sick or intensely anxious (withdrawal)
  • You hide your use from people you love
  • You feel ashamed about how much you use
What to do Two or more of these signs, especially tolerance or withdrawal, means it's time to talk to someone. You can call SAMHSA at 1-800-662-4357 — it's free, confidential, and available 24/7. You don't need to have "hit bottom" to deserve help. If the substance is alcohol, quitting on your own can be the dangerous part. If it's 7-OH, here is what coming off it actually involves.

Signs a loved one may be struggling

  • Dramatic mood swings — especially irritability when they can't use
  • Withdrawing from family, old friends, or activities they used to enjoy
  • Unexplained financial problems, borrowing money, or missing money
  • Changes in sleep — sleeping all day, or awake all night
  • Significant change in weight or appetite
  • Declining hygiene or appearance
  • Secretive about their whereabouts or who they're spending time with
  • Missing work, school, or important family events
  • Eyes that are pinpoint, glazed, or bloodshot more often than not
  • Smell of alcohol, or finding hidden bottles or paraphernalia
  • Legal trouble — DUIs, arrests, or close calls
  • Minimizing, denying, or getting defensive when use is brought up
  • New social circle that seems connected to substance use
Trust your gut If something feels wrong, it usually is. The people closest to someone struggling often sense it long before they have "proof." Trust your instincts, and see the "Help a Loved One" section for what to do next.

Signs a teenager may be using

  • Sudden drop in grades or loss of interest in school
  • Abandoning longtime friends for a new group
  • Increased secrecy — locking doors, guarding phone
  • Unexplained money going missing from the household
  • Red or glassy eyes, altered speech or coordination
  • Finding paraphernalia — pipes, papers, small bags, vape devices
  • Sleeping at unusual hours, or staying out much later than before
  • Extreme mood swings or uncharacteristic aggression
  • Loss of motivation that's noticeably different from normal teen behavior
  • Unexplained burns on fingers, track marks, or other physical signs
Early use matters The brain keeps developing into the mid-20s. Substance use that starts in the teen years is significantly more likely to lead to addiction than use that starts in adulthood. Early, non-shaming conversation is the most powerful thing a parent can do.

Emergency signs — act now

  • Not breathing, or very slow/shallow breathing
  • Blue or grayish lips or fingertips
  • Unresponsive, impossible to wake up
  • Seizure — especially in someone withdrawing from alcohol or benzodiazepines
  • Chest pain or irregular heartbeat
  • Extreme confusion, hallucinations, or paranoia
  • Saying they want to hurt themselves or end their life
  • Overdose suspected — any opioid (including 7-OH / kratom extract)
Call 911 immediately If an opioid overdose is suspected, administer naloxone (Narcan) if available, then call 911. Every state has an overdose Good Samaritan law, but protections vary: most shield the caller and the person overdosing from some drug-possession charges, and some limit how often they apply. Call 911 anyway. Do not leave the person alone.
↑